Parents arrested after 2-year-old ingests ‘rainbow fentanyl’ in Northern California, authorities say
Officials from the Yuba County Sheriff’s Office and the California Highway Patrol (CHP) are investigating the case of an 11-month-old California boy who was left without oxygen at home after an accidental ingestion of fentanyl, a powerful opioid that can be fatal when ingested between one- half to two hours after its ingestion.
“We are shocked. It’s absolutely tragic,” said Yuba County Sheriff’s Lt. Mike Yoakum.
The Yuba County Sheriff’s Office and CHP say they are working with law enforcement and the federal Drug Enforcement Administration (DEA) in the ongoing investigation.
“We have a couple of leads that we’re following up on,” Yoakum said. “It’s a very difficult time for the family.”
The 11-month-old boy, who was transported to a local hospital because of the overdose, is the 22nd child and 11th person to die this year from an opioid overdose.
The Yuba County Sheriff’s Office and CHP are investigating the deaths of child.
The child, whose name has not been released by law enforcement, was apparently left alone for an unknown amount of time when he ingested fentanyl, a substance produced by the opium poppy and considered by physicians to be one of the safest opioids.
Fentanyl is a synthetic drug, similar to heroin and carfentanil, that is 50 to 100 times more potent than morphine or heroin.
Fentanyl is about 100 times more powerful than morphine and about 200 times stronger than heroin, according to the DEA.
The fentanyl was believed to be in the child’s system when emergency responders arrived at the home on Feb. 26 at about 9:30 p.m. According to a report by the Yuba County Sheriff’s Office, the child’s mother was not at the home at the time.
The mother, who works at a local hospital, had returned to work, according to the